Angular cheilitis : Anyone have this... - Pernicious Anaemi...

Pernicious Anaemia Society
22,364 members15,785 posts

Angular cheilitis

EmilyCJ
EmilyCJ

Anyone have this? It started about 3 weeks into alternate daily injections and has slowly got worse as I’ve gone along never had it before. Looking up that it can be associated with B12D just wondering why I have it now.

I’ve bought some antifungal in case it’s that. Anything else it could be? Any help appreciated! My iron and folate both came back fine mid November.

8 Replies
oldestnewest

I have it, doctors haven’t explained what has caused this or why. Just a very casual mention. Sometimes very painful, it reduces slightly after my B12 injection, I also have it in a very personal place and with my diabetes meds (one that takes sugars out through urine, I have a wonderful time sometimes. Nothing seems to make it go away but a lip balm I have from the Body Shop, Shea lip butter help to soothe my mouth. The insides of my cheeks also very sore. Dentist has just said it is a vitamin deficiency, no surprise there but no one seems to be interested. Have you spoken to your doctor? If so any advice from them? I feel once you mention B12 their eyes glaze over and you are ignored. Sorry can’t be more positive for you, I am just living day by day. I have also been told I am anemic but again nothing being done, could all be related but no one seems to want to take responsibility and do something. Please let me know if you get any answers. Best wishes and good luck x

EmilyCJ
EmilyCJ
in reply to Soulsister

Doctor useless said couldn’t possibly be cheilitis as I’m not iron deficient but I know that’s not the only thing that causes it. I’ve read B12, B2,folate can cause also. I seem to be fine with my 12 and folate so I’m a bit lost. Could be B2 I may try it...

Sorry you have it too :( interesting about the lip balm might try it myself.

GP gave me bloody cold sore medication (looks nothing like one) so I gave up!

I am seeing a haematologist in January so my try my luck asking for more thorough vitamin testing. When I ask GP about others they just say “we don’t do that”. Xx

Soulsister
Soulsister
in reply to EmilyCJ

Yes, sadly they really are clueless about how deficiencies relate to one another. Have had more help on this forum to least understand. Pity doctors don’t listen but to be fair (I always try to be) GPS do have a lot to contend with these days, more information than one person can absorb, also so busy, my surgery has so many patients that at times they are overwhelmed and cuts to nhs don’t help. But that is another story and rant. Hope you get some answers. The lip balm thing doesn’t cure but does, for me, smooth. Good luck xx

EmilyCJ
EmilyCJ
in reply to Soulsister

Thanks I’ve bought some anti fungal to try as well in case it’s fungal and will pick up some hydrocortisone which can help also. Will let you know how that goes. X

Foggyme
FoggymeAdministrator

Hi EmilyCJ and Soulsister. Just had a quick search and apparently, the main cause of angular chelitis is fungal infection...but it can also be caused by a bacterial or viral infection.

There are associated risk factors that pre-dispose some to infection (i.e. poorly fitting dentures, deficiencies) and certain medical conditions further increase the risk of getting it.

In the majority of cases, neither of these risk factors actually cause angular chelitis - rather they produce an ideal environment for any of the three infections to occur (either damp and warm (external factors) or where body systems are compromised by deficiency or underlying medical condition (internal factors).

Although infection is the causal agent in the majority of cases, as with all things, there appear to be rare cases where it does exist in the absence of any form of infection (idiopathic - and perhaps linked to the internal/internal risk factors). So hmm...

Here's a link to information about angular chelitis:

webmd.com/oral-health/angul...

So...anti-fungals might be worth a try EmilyCJ...

However, if either of you have trouble clearing/healing this, may be a good idea to ask GP's to send a swab (culture and sensitivity) to the lab to determine if fungal, bacterial or viral infections are present so that the type of infection can be identified (or ruled out) and the correct treatment given.

Think I also read on another site that using lip balm/salve sticks can also spread the infection (one side to the other, tin or stick to lips and back...etc.), as can touching the lips...so take care if using anything 'multi-dose' (put on finger to apply to lips and use a different finger for each application needed...)

I get this too, read about if before...and now forget what I read before. So thanks for posting...good reminder 'cause I'm about due for another session...🤨. And I'll be ready 😳😊.

Good luck both...hope you get some relief soon 👍

Soulsister
Soulsister
in reply to Foggyme

Thank you Foggyme, I do have problems with reactions that over the years I haven’t had an explanation for. Various things that happen that I haven’t got an explanation for. Allergic reactions that years ago when sent for the, then, standard test did not show any reason for the reaction. Sorry if this is long and waffling. Sudden reaction to deodorants, so can now only use a cream, quite expensive but suffer if try anything else, any type of aerosol starts me off. Various medications have had me have a reaction wether rash, muscle weakness or feeling ill. Mum always said I was ‘one of God’s odd uns’ to quote. Don’t eat meat and never have eaten it as it makes me quite ill. So as you can imagine I now, at 71, just think it’s me lol. This forum and the very knowledgeable people, experts or not, are really helpful and I know there are many who are much worse off than me. So thank you for your information and help x

Thank you, I just started getting this earlier this year and had no idea what it was. So far, using lip balm was sufficient to get it to heal. But now I'll know what to do if it comes back and doesn't heal as well.

Just thought I’d report back - clotrimazole cream and hydrocortisone 1% is clearing this right up for me.

You may also like...